Wyoming, 2022

Hail and Damaging Wind in Wyoming, June 11, 2022

June 11, 2022 · NWS UNR · 2 events in 1 county or zone

A thunderstorm became severe as it tracked across portions of northern Weston County and into South Dakota. The storm produced large hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe as it tracked across portions of northern Weston County and into South Dakota. The storm produced large hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 11, 3:32 PM MST, 5 hours 6 minutes earlier.

Area forecast discussion, Jun 11, 3:32 PM MST, 5 hours 6 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
432 PM MDT Sat Jun 11 2022

.DISCUSSION...(This Evening Through Saturday)
Issued at 150 PM MDT Sat Jun 11 2022

Upper level analysis depicts a broad upper ridge over the western
half of the US. A shortwave trough is evident in water vapor imagery,
currently pushing through west-central MT. As this shortwave pivots
through MT into the northern half of the forecast area, the ridge
will flatten along with meager/subtle 500 mb height falls spreading
eastward with time late this afternoon through the evening. At the
surface, a weak surface trough stretches across the Dakotas with a
low over eastern ND/SD and west-northwesterly surface flow across
the forecast area. Further north, a weak stationary front stretches
across ND into southern MT.

As the wave pushes eastward, the stationary front will begin to
slide southeastward later this afternoon, providing the impetus for
scattered thunderstorm development across the western MT mountains.
As mixing continues through the afternoon, dewpoints will hover in
the low to mid 50s across the area. Forecast soundings depict meager
mid-level lapse rates, generally less than 7C/km through 700-500 mb.
As such, forecast MUCAPE this afternoon and evening is marginal -
around 500-1000 J/kg. Despite the meager thermodynamic environment,
strong westerly winds along with northern periphery of the western
ridge will result in effective bulk shear magnitudes 55-70 knots
this afternoon and evening. This strong shear and associated long
hodographs will support supercellular structures through the evening
hours as storms push into the northern half of the forecast area
after 23-01z tonight. Damaging winds and large hail will be the main
threats with any convection. The threat will push southeast into
south-central SD overnight, exiting our area after 08-10z tonight.

A quick moving trough will move onshore near the OR/CA coast early
Sunday morning. As this trough matures and digs across the
southwestern US, upper level flow will shift out of the southwest.
Increasing low level moisture advection will result in theta-e rich
air Sunday into Monday, with surface dewpoints in the 60s, especially
along the foothills of the Black Hills and western SD plains. The
warm, moist air coupled with steep mid-level lapse rates will result
in ample MUCAPE (1500-2500 J/kg) from NE WY, arching through the
Black Hills into the western and south-central SD plains. Effective
bulk shear 45-65 knots will be present Sunday and Monday across much
of the area, although the best shear (>35 knots) will be found
across the western half of the forecast area Monday. Expect a severe
weather threat each day (as highlighted well by SPC) with all
severe hazards possible. This pattern (southwest flow aloft with
southeasterly surface flow) suggests enhanced convergence along the
northern and central Black Hills Sunday and Monday, which will likely
be one area of concern for convection initiation ('tis the season),
although capping may limit CI across the Black Hills.

In addition to the severe threat over the next three days, heavy
rain is a concern. PWATs are forecast to be 150-200% of normal each
of the next three days. Any training storms or antecedent heavy rain
will further increase the potential for impactful heavy rain.

Deep upper low will remain entrenched over the Northern
Rockies/Northern Plains through Wednesday before pivoting east.
The threat of showers and storms will continue through mid-week,
along with breezy winds and cooler temperatures Tuesday and
Wednesday. Ridging will return for the latter half of the week with
the return of warm and dry weather.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 427 PM MDT Sat Jun 11 2022

Scattered strong to severe thunderstorms will cross parts of
northeast WY and northwest SD through mid evening, generally
north of I-90, then spread across the rest of western SD mid to
late evening. Local IFR conditions in the stronger/severe storms
with large hail and gusty winds. Areas of low stratus and fog will
bring some MVFR/IFR conditions to western SD late tonight and
early Sunday, before dissipating by mid morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Eagan
AVIATION...Johnson
Hazardous weather outlook, Jun 11, 8:15 AM MST, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
915 AM MDT Sat Jun 11 2022

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-121300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
915 AM MDT Sat Jun 11 2022 /506 AM CDT Sat Jun 11 2022/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail, damaging wind, and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight risk (level 2 of 5) of severe thunderstorms
both Sunday and Monday, meaning that scattered severe storms are
possible. Primary hazards include large hail, damaging wind, and
isolated tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 11, 8:11 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
911 PM MDT SAT JUN 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND GST     12 WSW CASTLE ROCK      44.92N 103.66W
06/11/2022  M92 MPH          BUTTE              SD   MESONET

0900 PM     TSTM WND GST     1 SW NEWELL             44.71N 103.42W
06/11/2022  M66 MPH          BUTTE              SD   MESONET

&&

JJ
Local storm report, Jun 11, 8:14 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
914 PM MDT SAT JUN 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     7 E STURGIS             44.42N 103.38W
06/11/2022  M80 MPH          MEADE              SD   MESONET

&&

JJ
Local storm report, Jun 11, 8:16 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
916 PM MDT SAT JUN 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             NISLAND                 44.67N 103.55W
06/11/2022  E1.50 INCH       BUTTE              SD   SOCIAL MEDIA

&&

KP
Local storm report, Jun 11, 8:17 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
917 PM MDT SAT JUN 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             BELLE FOURCHE RESV      44.73N 103.70W
06/11/2022  E1.50 INCH       BUTTE              SD   SOCIAL MEDIA

&&

KP
Local storm report, Jun 11, 8:28 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
928 PM MDT SAT JUN 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     NEWELL                  44.72N 103.42W
06/11/2022                   BUTTE              SD   SOCIAL MEDIA

            TREE AND DECK DAMAGE

&&

KP
Local storm report, Jun 11, 8:34 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
934 PM MDT SAT JUN 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             1 NNE HULETT            44.69N 104.60W
06/11/2022  E1.00 INCH       CROOK              WY   TRAINED SPOTTER

&&

SJR

The radar

The Rapid City radar (KUDX), 141 km away, was scanning. The volume nearest the first event began at 03:38 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Weston

When
June 11, 8:38 PM MST
Where
Weston County, 5 mi NNE of Upton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.167, -104.591

Thunderstorm Wind, Weston

When
June 11, 8:52 PM MST
Where
Weston County, Four Corners
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -104.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020834, 1020836.